Do Moxifloxacin Eye Drops Feel Gritty?

In our latest question and answer, the pharmacist answers a question regarding how moxifloxacin eye drops feel when administered.

Question

I am scheduled for cataract surgery in the morning. I was given Moxifloxacin Ophthalmic Drops by the physician to put in my eye three times today. It felt gritty this morning but thought perhaps I had “sleep” in my eye. This afternoon, I cleaned off my eye and shook the bottle well. It still feels gritty. I tried it in my non-surgical eye and it also felt gritty. Is this normal for this medicine? I had eye surgery years back and do not remember any pain. I tried calling the Eye Institute office but they had left for the day and have not returned my call.

Asked by Marilyn On Apr 20, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Apr 23, 2022
Last updated Apr 25, 2022

Key points

  • Moxifloxacin eye drops have been described in studies and patients as feeling 'gritty' when administered to the eye.
  • Always check to make sure your medication has been stored properly and is not expired.
  • If the feeling or side effects of using moxifloxacin eye drops are intolerable, reach out to your doctor for a potential alternative.
  • Moxifloxacin eye drops do not need to be shaken prior to use.

Hello and thank you for reaching out to us!

I can understand your concern regarding your moxifloxacin ophthalmic drops (generic for Vigamox and Moxeza). If something doesn't feel right, it's always a good idea to check in with a health care professional.

Gritty Feeling

Moxifloxacin, the active ingredient in two different brand name eye drops (Vigamox and Moxeza), is an antibiotic belonging to the 'quinolone' family of antibiotics.

It is used for a variety of ophthalmic conditions, including conjunctivitis, and as a preventative for infections both pre and post-surgery.

Many antibiotic eye drops, including moxifloxacin, have mild side effects associated with them after administration, including a feeling of burning and general irritation.

A feeling of 'grittiness' is a reported side effect of moxifloxacin and is a commonly reported description of how the eye drops feel in some patients when they are used.

In fact, one study, published in 'Clinical Ophthalmology' specifically tracked how patients described the feeling of two different antibiotic eye drops (moxifloxacin and azithromycin), and the following descriptors were recorded:

  • Achy
  • Burning
  • Gritty
  • Irritating
  • Sticky
  • Filmy
  • Thick
  • Stinging

The point here is that a feeling of grittiness after using moxifloxacin eye drops is not uncommon. Others experience it as well and it doesn't mean there is anything wrong with the eye drops.

I do want to mention here too that you do not need to shake the bottle containing moxifloxacin eye drops before using. The drug formulation is a 'solution', which, unlike 'suspensions', does not need to be aggitated. Shaking the bottle before using may actually make administration harder due to the bubbles formed.

Additional Information

Even though a feeling of 'grittiness' in the eye after using antibiotic drops isn't unusual, you always do want to double-check the drug is in-date (i.e. not expired) and came with a seal on it.

It is possible that an expired drug or a drug that has degraded due to inappropriate storage could be physically affected.

Additionally, it is important to note that if you have an active infection in the eye, a gritty feeling is a very common symptom that patients experience.

Final Words

Thank you again for reaching out to us.

It is important to use your eye drops as recommended by your doctor and if the side effect you are experiencing is causing you trouble in continuing to use them, be sure to contact them for a possible alternative.

Moxifloxacin eye drops are actually one of the better tolerated antibiotic drops out there, but there are certainly several other options as well if necessary.

References

  • An assessment of the tolerability of moxifloxacin 0.5% compared to azithromycin 1.0% in DuraSite®, PubMed
  • Vigamox Prescribing Information, Novartis

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions